Generalized capacity, Harnack inequality and heat kernels of Dirichlet forms on metric measure spaces. (English) Zbl 1331.35152

In this interesting paper, the authors are concerned with heat kernel estimates in the setting of Dirichlet forms on metric measure spaces. More precisely, they give necessary and sufficient conditions for sub-Gaussian estimates of the heat kernel of a strongly local regular Dirichlet form. The conditions for two-sided estimates are given in terms of the generalized capacity inequality and the Poincaré inequality. The conditions for the upper bound are given in terms of the generalized capacity inequality and the Faber-Krahn inequality. The main difficulty lies in obtaining the elliptic Harnack inequality under these assumptions.


35K08 Heat kernel
28A80 Fractals
31B05 Harmonic, subharmonic, superharmonic functions in higher dimensions
35J08 Green’s functions for elliptic equations
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
47D07 Markov semigroups and applications to diffusion processes
Full Text: DOI Euclid


[1] S. Andres and M. Barlow, Energy inequalities for cutoff functions and some applications, J. Reine Angew. Math., 699 (2015), 183-215. · Zbl 1347.31003
[2] D. Aronson, Non-negative solutions of linear parabolic equations, Ann. Scuola Norm. Sup. Pisa. Cl. Sci., 22 (1968. Addendum 25 : 221-228, 1971), pp.,607-694.
[3] M. Barlow, Diffusions on fractals, Lect. Notes Math., 1690 , Springer, 1998, pp.,1-121. · Zbl 0916.60069
[4] M. Barlow and R. Bass, The construction of Brownian motion on the Sierpinski carpet, Ann. Inst. H. Poincaré Probab. Statist., 25 (1989), 225-257. · Zbl 0691.60070
[5] M. Barlow and R. Bass, Brownian motion and harmonic analysis on Sierpínski carpets, Canad. J. Math., 51 (1999), 673-744. · Zbl 0945.60071
[6] M. Barlow and R. Bass, Stability of parabolic Harnack inequalities, Trans. Amer. Math. Soc., 356 (2004), 1501-1533. · Zbl 1034.60070
[7] M. Barlow, R. Bass and T. Kumagai, Stability of parabolic Harnack inequalities on metric measure spaces, J. Math. Soc. Japan, 58 (2006), 485-519. · Zbl 1102.60064
[8] M. Barlow, A. Grigor’yan and T. Kumagai, Heat kernel upper bounds for jump processes and the first exit time, J. Reine Angew. Math., 626 (2009), 135-157. · Zbl 1158.60039
[9] M. Barlow, A. Grigor’yan and T. Kumagai, On the equivalence of parabolic Harnack inequalities and heat kernel estimates, J. Math. Soc. Japan, 64 (2012), 1091-1146. · Zbl 1281.58016
[10] M. Barlow and E. Perkins, Brownian motion on the Sierpínski gasket, Probab. Theory Related Fields, 79 (1988), 543-623. · Zbl 0635.60090
[11] I. Chavel, Eigenvalues in Riemannian geometry, Academic Press, New York, 1984. · Zbl 0551.53001
[12] Z.-Q. Chen and M. Fukushima, Symmetric Markov processes, time change, and boundary theory, London Mathematical Society Monographs Series, 35 , Princeton University Press, Princeton, NJ, 2012. · Zbl 1253.60002
[13] T. Coulhon, Heat kernel and isoperimetry on non-compact Riemannian manifolds, In: Heat kernels and analysis on manifolds, graphs, and metric spaces, 338 , Contemp. Math., Amer. Math. Soc., Providence, 2003, pp.,65-99. · Zbl 1045.58016
[14] E. Davies, Heat kernels and spectral theory, Cambridge Univ. Press, 1990. · Zbl 0699.35006
[15] E. De Giorgi, Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari, Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3), 3 (1957), 25-43. · Zbl 0084.31901
[16] M. Fukushima, Y. Oshima and M. Takeda, Dirichlet forms and symmetric Markov processes, Walter de Gruyter, Studies in Mathematics, 19 , Berlin, second revised and extended edition ed., 2011. · Zbl 1227.31001
[17] A. Grigor’yan, The heat equation on noncompact Riemannian manifolds, Mat. Sb., 182 (1991), 55-87; translation in Math. USSR-Sb., 72 (1992), 47-77.
[18] A. Grigor’yan, Heat kernel upper bounds on a complete non-compact manifold, Rev. Mat. Iberoamericana, 10 (1994), 395-452. · Zbl 0810.58040
[19] A. Grigor’yan, Estimates of heat kernels on Riemannian manifolds, In: London Math. Soc. Lecture Note Ser., 273 , 1999, pp.,140-225.
[20] A. Grigor’yan, Heat kernels on weighted manifolds and applications, Contemporary Math., 398 (2006), 93-191. · Zbl 1106.58016
[21] A. Grigor’yan, Heat kernel and analysis on manifolds, 47 , International Press, Amer. Math. Soc., 2009.
[22] A. Grigor’yan and J. Hu, Off-diagonal upper estimates for the heat kernel of the Dirichlet forms on metric spaces, Invent. Math., 174 (2008), 81-126. · Zbl 1154.47034
[23] A. Grigor’yan and J. Hu, Heat kernels and Green functions on metric measure spaces, Canad. J. Math., 66 (2014), 641-699. · Zbl 1293.35128
[24] A. Grigor’yan and J. Hu, Upper bounds of heat kernels on doubling spaces, Mosco Math. J., 14 (2014), 505-563. · Zbl 06332192
[25] A. Grigor’yan, J. Hu and K.-S. Lau, Heat kernels on metric-measure spaces and an application to semilinear elliptic equations, Trans. Amer. Math. Soc., 355 (2003), 2065-2095. · Zbl 1018.60075
[26] A. Grigor’yan, J. Hu and K.-S. Lau, Obtaining upper bounds of heat kernels from lower bounds, Comm. Pure Appl.Math., 61 (2008), 639-660. · Zbl 1148.58013
[27] A. Grigor’yan, J. Hu and K.-S. Lau, Heat kernels on metric spaces with doubling measure, In: Fractal Geometry and Stochastics IV, Progress in Probability, (eds. C. Bandt, P. Mörters and M. Zähle), 61 , Birkhäuser, Basel, 2009, pp.,3-44.
[28] A. Grigor’yan, J. Hu and K.-S. Lau, Comparison inequalities for heat semigroups and heat kernels on metric measure spaces, J. Funct. Anal., 259 (2010), 2613-2641. · Zbl 1207.58021
[29] A. Grigor’yan, J. Hu and K.-S. Lau, Estimates of heat kernels for non-local regular Dirichlet forms, Trans. Amer. Math. Soc., 366 (2014), 6397-6441. · Zbl 1304.47058
[30] A. Grigor’yan and A. Telcs, Two-sided estimates of heat kernels on metric measure spaces, Annals of Probability, 40 (2012), 1212-1284. · Zbl 1252.35148
[31] B. Hambly and T. Kumagai, Transition density estimates for diffusion processes on post critically finite self-similar fractals, Proc. London Math. Soc., 79 (1999), 431-458. · Zbl 1027.60087
[32] W. Hebisch and L. Saloff-Coste, On the relation between elliptic and parabolic Harnack inequalities, Ann. Inst. Fourier (Grenoble), 51 (2001), 1437-1481. · Zbl 0988.58007
[33] Y. L. Jan, Yves mesures associées à une forme de Dirichlet. applications. (French), Bull. Soc. Math. France, 106 (1978), 61-112.
[34] J. Kigami, Analysis on Fractals, Cambridge Univ. Press, 2001. · Zbl 0998.28004
[35] J. Kigami, Local Nash inequality and inhomogeneity of heat kernels, Proc. London Math. Soc., 89 (2004), 525-544. · Zbl 1060.60076
[36] J. Kigami, Volume doubling measures and heat kernel estimates on self-similar sets, Mem. Amer. Math. Soc., 199 , no.,932, 2009. · Zbl 1181.28011
[37] J. Kigami, Resistance forms, quasisymmetric maps and heat kernel estimates, Mem. Amer. Math. Soc., 216 , no.,1015, 2012. · Zbl 1246.60099
[38] V. Kondrat’ev and E. Landis, Qualitative theory of linear second-order partial differential equations, Encyclopedia of Math. Sci., 32 , Springer, 1990.
[39] S. Kusuoka, A diffusion process on a fractal, In: Symposium on Probabilistic Methods in Mathematical Physics, (Katata Kyoto, 1985), Academic Press, Amsterdam, 1987, pp.,251-274. · Zbl 0645.60081
[40] O. Ladyzhenskaya and N. Ural’tseva, Linear and quasilinear elliptic equations, Academic Press, New York-London, 1968.
[41] E. Landis, The second order equations of elliptic and parabolic type, Transl. of Mathematical Monographs, 171 , AMS publications, 1998. · Zbl 0895.35001
[42] E. M. Landis, A new proof of E. De Giorgi’s theorem, Trudy Moskov. Mat. Obšč., 16 (1967), 319-328. · Zbl 0182.43403
[43] E. M. Landis, Second order equations of elliptic and parabolic type, Translations of Mathematical Monographs, 171 , American Mathematical Society, Providence, RI, 1998. Translated from the 1971 Russian original by Tamara Rozhkovskaya, With a preface by Nina Ural’tseva.
[44] P. Li and S. Yau, On the parabolic kernel of the Schrödinger operator, Acta Math., 156 (1986), 153-201. · Zbl 0611.58045
[45] P. Lindqvist, A nonlinear eigenvalue problem, In: Topics in mathematical analysis, Ser. Anal. Appl. Comput., 3 , World Sci. Publ., Hackensack, NJ, 2008, pp.,175-203. · Zbl 1160.35058
[46] V. Maz’ja, Sobolev spaces, Springer-Verlag, Berlin, 1985.
[47] U. Mosco, Composite media and asymptotic Dirichlet forms, J. Funct. Anal., 123 (1994), 368-421. · Zbl 0808.46042
[48] J. Moser, On Harnack’s theorem for elliptic differential equations, Comm. Pure Appl. Math., 14 (1961), 577-591. · Zbl 0111.09302
[49] J. Nash, Continuity of solutions of parabolic and elliptic equations, Amer. J. Math., 80 (1958), 931-954. · Zbl 0096.06902
[50] F. Porper and S. Eidel’man, Two-side estimates of fundamental solutions of second-order parabolic equations and some applications, Russian Math. Surveys, 39 (1984), 119-178.
[51] L. Saloff-Coste, A note on Poincaré, Sobolev, and Harnack inequalities, Internat. Math. Res. Notices, (1992), 27-38. · Zbl 0769.58054
[52] L. Saloff-Coste, Aspects of Sobolev-type inequalities, Cambridge Univ. Press, Cambridge, 2002. · Zbl 0991.35002
[53] R. Schoen and S.-T. Yau, Lectures on Differential Geometry, International Press, 1994. · Zbl 0830.53001
[54] R. Strichartz, Differential equations on fractals: a tutorial, Princeton University Press, 2006. · Zbl 1190.35001
[55] D. Stroock, Estimates on the heat kernel for the second order divergence form operators, In: Probability theory. Proceedings of the 1989 Singapore Probability Conference held at the National University of Singapore, 1989, (eds. L. H. Y. Chen, K. P. Choi, K. Hu and J. H. Lou), Walter De Gruyter, 1992, pp.,29-44. · Zbl 0779.60065
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.